The signs and symptoms of overdosage are those of hyperthyroidism (see PRECAUTIONS and ADVERSE REACTIONS). In addition, confusion and disorientation may occur. Cerebral embolism, shock, coma, and death have been reported. Seizures have occurred in a child ingesting 18 mg of Levothyroxine. Symptoms may not necessarily be evident or may not appear until several days after ingestion of Levothyroxine sodium. Return to top
Levothyroxine sodium should be reduced in dose or temporarily discontinued if signs or symptoms of overdosage occur. Return to top
Acute massive overdosage
This may be a life-threatening emergency, therefore, symptomatic and supportive therapy should be instituted immediately. If not contraindicated (e.g., by seizures, coma, or loss of the gag reflex), the stomach should be emptied by emesis or gastric lavage to decrease gastrointestinal absorption. Activated charcoal or cholestyramine may also be used to decrease absorption. Central and peripheral increased sympathetic activity may be treated by administering β-receptor antagonists, e.g., propranolol, provided there are no medical contraindications to their use. Provide respiratory support as needed; control congestive heart failure and arrhythmia; control fever, hypoglycemia, and fluid loss as necessary. Large doses of antithyroid drugs (e.g., methimazole or propylthiouracil) followed in one to two hours by large doses of iodine may be given to inhibit synthesis and release of thyroid hormones. Glucocorticoids may be given to inhibit the conversion of T4 to T3. Plasmapheresis, charcoal hemoperfusion and exchange transfusion have been reserved for cases in which continued clinical deterioration occurs despite conventional therapy. Because T4 is highly protein bound, very little drug will be removed by dialysis. Return to top
Adapted from the FDA Package Insert.